Article Text

other Versions

PDF
Iatrogenic coma: ceftriaxone-associated encephalopathy
  1. Ina Dubin1,
  2. Amichai Schattner1,2
  1. 1Department of Medicine, Sanz Medical Centre, Laniado Hospital, Netanya, Israel
  2. 2Faculty of Medicine, Hebrew University and Hadassah Medical School, Jerusalem, Israel
  1. Correspondence to Professor Amichai Schattner, Faculty of Medicine, Hebrew University and Hadassah Medical School, Jerusalem 91120, Israel; amischatt{at}gmail.com

Statistics from Altmetric.com

A 76-year-old heavy smoker with vascular disease, mitral valve repair and creatinine 1.4 mg/dL was admitted with fever. Blood cultures grew Enterococcus faecalis and echocardiography demonstrated mitral and aortic valve vegetations. Ceftriaxone (2 g twice daily) and ampicillin (3 g three times a day) were started with defervescence, but creatinine slowly rose to 3.3 mg/dL. On treatment day 14, he became agitated, confused, then comatose (Glasgow Score 4/15) without localising neurological signs. No abnormality to explain the coma could be found. Cerebrospinal fluid (CSF) was normal. Haemodialysis had no effect. Neuroimaging was unremarkable. Electroencephalography (EEG) demonstrated triphasic waves (TWs) (figure 1 …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.